Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Steenrod algebra module maps from $ H\sp *(B({\bf Z}/p)\sp n)$ to $ H\sp *(B({\bf Z}/p)\sp s)$


Authors: John C. Harris, Thomas J. Hunter and R. James Shank
Journal: Proc. Amer. Math. Soc. 112 (1991), 245-257
MSC: Primary 55S10; Secondary 55R35
DOI: https://doi.org/10.1090/S0002-9939-1991-1047010-6
MathSciNet review: 1047010
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {H^{ \otimes n}}$ denote the $ \operatorname{mod}-p$ cohomology of the classifying space $ B{({\mathbf{Z}}/p)^n}$ as a module over the Steenrod algebra $ \mathcal{A}$. Adams, Gunawardena, and Miller have shown that the $ n \times s$ matrices with entries in $ {\mathbf{Z}}/p$ give a basis for the space of maps $ {\text{Ho}}{{\text{m}}_\mathcal{A}}({H^{ \otimes n}},{H^{ \otimes s}})$. For $ n$ and $ s$ relatively prime, we give a new basis for this space of maps using recent results of Campbell and Selick. The main advantage of this new basis is its compatibility with Campbell and Selick's direct sum decomposition of $ {H^{ \otimes n}}$ into $ ({p^n} - 1)$ $ \mathcal{A}$-modules.

Our applications are at the prime two. We describe the unique map from $ \bar H$ to $ D(n)$, the algebra of Dickson invariants in $ {H^{ \otimes n}}$, and we give the dimensions of the space of maps between the indecomposable summands of $ {H^{ \otimes 3}}$.


References [Enhancements On Off] (What's this?)

  • [AGM] J. F. Adams, J. H. Gunawardena, and H. R. Miller, The Segal conjecture for elementary abelian $ p$-groups, Topology 24 (1985), 435-460. MR 816524 (87m:55026)
  • [CR] C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Wiley, New York, 1962. MR 0144979 (26:2519)
  • [CS] H. E. A. Campbell and P. S. Selick, Polynomial algebras over the Steenrod algebra, Comment. Math. Helv. 65 (1990), 171-180. MR 1057238 (91f:55006)
  • [D] L. E. Dickson, A fundamental system of invariants of the general modular linear group with a solution to the form problem, Trans. Amer. Math. Soc. 12 (1911), 75-98. MR 1500882
  • [G] D. J. Glover, A study of certain modular representations, J. Algebra 51 (1978), 425-475. MR 0476841 (57:16392)
  • [H] J. C. Harris, On certain stable wedge summands of $ B({\mathbf{Z}}/p)_ + ^n$, Canad. J. Math. (to appear). MR 1152669 (93b:55020)
  • [HK] J. C. Harris and N. J. Kuhn, Stable decompositions of classifying spaces of finite abelian $ p$-groups, Math. Proc. Cambridge Philos. Soc. 103 (1988), 427-449. MR 932667 (89d:55021)
  • [HKR] M. J. Hopkins, N. J. Kuhn, and D. C. Ravenel, Generalized group characters and complex oriented cohomology theories, preprint, 1989. MR 1758754 (2001k:55015)
  • [JK] G. James and A. Kerber, The representation theory of the symmetric group, Encyclopedia Math. Appl., vol. 16, Addison-Wesley, Reading, Mass., 1981. MR 644144 (83k:20003)
  • [K1] N. J. Kuhn, The rigidity of $ L(n)$, in Algebraic Topology--Proc., Seattle, 1985, Lecture Notes in Math., vol. 1286, Springer-Verlag, Berlin, 1987, pp. 286-292. MR 922931 (89a:55015)
  • [K2] -, The Morava $ K$-theory of some classifying spaces, Trans. Amer. Math. Soc. 304 (1987), 193-205. MR 906812 (89d:55013)
  • [K3] -, Transpose duality and Carlsson's injectives, in preparation.
  • [K4] -, private correspondence.
  • [L] J. Lannes, Sur la cohomologie modulo $ p$ des $ p$-groups abelians elementaires, Proc. Durham Symposium on Homotopy Theory 1985, L. M. S. Lecture Notes, vol. 117, Cambridge Univ. Press, Cambridge, 1987, pp. 97-116. MR 932261 (89e:55037)
  • [LZ] J. Lannes and S. Zarati, Sur les foncteurs dérivés de la déstabilisation, Math. Z. 194 (1987), 25-59. MR 871217 (88j:55014)
  • [MP] S. A. Mitchell and S. B. Priddy, Stable splittings derived from the Steinberg module, Topology 22 (1983), 285-298. MR 710102 (85f:55005)
  • [S1] R. J. Shank, Polynomial algebras over the Steenrod algebra, summands of $ {H^*}(B{({\mathbf{Z}}/{\mathbf{2Z}})^s})$ and Lannes' division functors, Ph.D. thesis, University of Toronto, 1989.
  • [S2] -, Symmetric algebras over the Steenrod algebra and Lannes' $ T$ functor, preprint, 1989.
  • [Wi] C. Wilkerson, A primer on the Dickson invariants, Proc. Northwestern Homotopy Theory Conference 1982, Contemp. Math., vol. 19, Amer. Math. Soc., Providence, R.I., 1983, pp. 421-434. MR 711066 (85c:55017)
  • [Wo] R. M. W. Wood, Splitting $ \Sigma ({\mathbf{C}}{P^\infty } \times \cdots \times {\mathbf{C}}{P^\infty })$ and the action of Steenrod squares $ {\text{S}}{{\text{q}}^i}$ on the polynomial ring $ {{\mathbf{F}}_2}[{x_1}, \ldots ,{x_n}]$, in Algebraic Topology--Barcelona, 1986, Lecture Notes in Math., vol. 1298, Springer, Berlin, 1987, pp. 237-255. MR 928837 (89a:55017)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55S10, 55R35

Retrieve articles in all journals with MSC: 55S10, 55R35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1047010-6
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society